Prescription and OTC Medication Abuse
If you were in school in the 1980s or 1990s, you may remember campaigns urging you to “Just Say No” to drugs. At the time, the focus was on illegal drugs. You were probably warned to be on guard against peer pressure and imagined being offered marijuana or harder drugs at a party.
In reality, one of the biggest threats to addiction isn’t found in a noisy basement at a high school party but in your doctor’s office and at your local pharmacy.
Read on to learn more about prescription and over-the-counter (OTC) medication abuse, including commonly abused medications, dangers of drug abuse, signs of drug abuse, and what to do if someone you know is abusing prescription or OTC medications.
Commonly Abused Prescription and OTC Medications
In 2015, according to a study published by ASAM, 2 million Americans had a substance abuse disorder involving prescription pain relievers. Over-the-counter drugs are also a common source of drug abuse. For example, studies show that nearly 80,000 people visit the emergency room annually due to acetaminophen overuse, and 1 in 10 teenagers has abused OTC cough medicine to get high.
In addition to the acetaminophen abuse mentioned above, DrugAbuse.Gov reports that two commonly abused OTC medications are dextromethorphan (DXM) and loperamide. DXM is a cough syrup (which can be mixed with soda, like in the infamous “sizzurp”). Loperamide is an anti-diarrheal and opioid that is designed to not enter the brain. However, when abused in large quantities, a serious health threat still exists.
In addition to these commonly abused OTC meds, the abuse of prescription painkillers has become a national epidemic. Unfortunately, these opioids are widely accessible. The NIDA reports that opioid prescriptions have rapidly climbed from 76 million in 1991 to 207 million in 2013.
Dangers of Medication Abuse
Using any medication outside of its intended purpose or in excess of its prescribed dosage carries serious health risks. For example, abusing and overdosing on acetaminophen can cause liver damage. DXM abuse can lead to hallucinations, poor motor control, stomach pain, increased blood pressure, and more. The list of dangerous side effects of loperamide misuse includes fainting, stomach aches, constipation, erratic heart rate, kidney problems, and loss of consciousness.
When taken as prescribed and for a short time, prescription opioids are generally safe and effective for pain management. However, when someone begins to use an opioid to get high or stave off withdrawal symptoms, a dangerous addiction can develop. People who are addicted to or abuse prescription opioids face a very real threat of fatal overdose. The CDC reports that more than 60% of overdose deaths involve an opioid. Furthermore, 91 Americans die every day from opioid overdose.
Signs of Medication Abuse
It can seem difficult, at first, to spot the signs of medication abuse. After all, it’s legal – and even beneficial in the right circumstances – to take OTC and prescription drugs. If you’re wondering if a loved one is abusing their medication, look beyond what they are taking to consider why, when, and how much.
Taking OTC or prescription medication in a larger dose than prescribed or in a way other than directed on the package (i.e. crushing and snorting a pill meant to be swallowed whole) is a sign of drug abuse. If your loved one takes medications to get high rather than treat pain or illness, this is another red flag of abuse and potential addiction. Mixing medications without a doctor’s approval or mixing drugs and alcohol to achieve a stronger high is another sign of a dangerous habit.
What to Do If Someone You Know Is Abusing Medications
If you or someone you know is abusing prescription or OTC medications, the best thing you can do is contact a treatment center for guidance. Many who abuse these drugs have a co-occurring disorder that drives the decision to use and/or abuse medication. Speaking with professionals who specialize in dual diagnosis is crucial in helping your loved one detox safely and prevent relapse.